MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY2C1260-B
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/01/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned ruby coil confirmed that the embolization coil was detached from the pusher assembly and revealed that the pe fibers were fractured, the proximal constrain sphere was detached from the embolization coil and the embolization coil was unraveled.The probable cause of the failure was likely due to forceful retraction against resistance.If the device is forcefully retracted against resistance, the pe fibers may fracture.If the pe fibers fracture, the proximal constraint sphere may detach from the embolization coil and the embolization coil may detach and unravel.Due to the returned damage, the device could not be functionally tested.The root cause of the resistance during the procedure could not be determined.Further evaluation of the device revealed a kink and a fracture in the pusher assembly.This damage was likely incidental to the complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using ruby coils, a lantern delivery microcatheter (lantern), and a non-penumbra catheter.During the procedure, resistance was encountered while advancing a ruby coil through the middle of the lantern.Upon retrieval, the ruby coil detached inside the lantern.Therefore, the lantern containing the detached ruby coil was removed from the patient and the coil was flushed out on the back table.The procedure was completed using a non-penumbra coil, two pod packing coils (pod pcs), and the same lantern.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12558245
Report Number3005168196-2021-02166
Device Sequence Number16422251
Product Code HCG
UDI-Device Identifier00814548019093
UDI-Public00814548019093
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/30/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRBY2C1260-B
Device Catalogue NumberRBY2C1260
Device Lot NumberF104442
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/14/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/07/2021
Initial Report FDA Received Date09/30/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005